Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Topeka, KS

May 16, 20216 counties in Kansas

NWS Topeka, KS issued this areal flood warning at May 16, 2021, 11:49 PM CDT for 6 counties in Kansas. It was in force for 13 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2021, 11:49 PM CDT (04:49 UTC)
Expired
May 17, 2021, 12:35 PM CDT
In force
13 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:00 AM CDTHEAVY RAIN 3.085 Nne Pomona, KSCOCORAHS STATION KS-FR-20 POMONA 4.6 NNE.
May 17, 7:00 AM CDTHEAVY RAIN 3.222 Ne Princeton, KSCOCORAHS STATION KS-FR-3 PRINCETON 2.0 NE.
May 17, 7:00 AM CDTHEAVY RAIN 3.613 Nw Pomona, KSCOCORAHS STATION KS-FR-10 POMONA 3.0 NW.
May 17, 7:00 AM CDTHEAVY RAIN 3.75 Nnw Quenemo, KSCO-OP OBSERVER STATION PLKK1 5.0 NW QUENEMO.
May 17, 7:00 AM CDTHEAVY RAIN 5.91 Nw Emporia, KS24 HOUR TOTAL.
May 17, 8:00 AM CDTHEAVY RAIN 3.091 E Melvern, KSCOCORAHS STATION KS-OS-12 MELVERN 0.9 E.
May 17, 8:26 AM CDTHEAVY RAIN 3.11 E Osage City, KSCO-OP OBSERVER STATION OSGK1 OSAGE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS43 KTOP 170449
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
1149 PM CDT Sun May 16 2021

KSC003-031-059-111-139-197-171200-
/O.NEW.KTOP.FA.W.0004.210517T0449Z-210517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Coffey KS-Franklin KS-Lyon KS-Osage KS-Wabaunsee KS-
1149 PM CDT Sun May 16 2021

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Northern Anderson County in east central Kansas...
  Northern Coffey County in east central Kansas...
  Franklin County in east central Kansas...
  Lyon County in east central Kansas...
  Osage County in east central Kansas...
  Southeastern Wabaunsee County in east central Kansas...

* Until 700 AM CDT Monday.

* At 1149 PM CDT, County Sheriffs and automated rain gauges 
  indicated creeks and streams were still rising due to the earlier 
  thunderstorms. Flooding is already occurring in the warned area 
  and several roads remain closed.

Some locations that will experience flooding include...
  Emporia, Ottawa, Osage City, Carbondale, Wellsville, Overbrook, 
  Lyndon, Centropolis, Lebo, Burlingame, Americus, Pomona, Scranton, 
  Waverly, Richmond, Williamsburg, Quenemo, Melvern, Hartford and 
  Greeley.

This warning replaces the two flood warnings that will expire at 
midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3875 9634 3886 9595 3886 9563 3874 9550
      3872 9506 3836 9507 3829 9594 3834 9635

$$
2 follow-up statements
949 
WGUS43 KTOP 171143
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
643 AM CDT Mon May 17 2021

KSC003-031-059-111-139-197-171745-
/O.EXT.KTOP.FA.W.0004.000000T0000Z-210517T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Coffey KS-Franklin KS-Lyon KS-Osage KS-Wabaunsee KS-
643 AM CDT Mon May 17 2021

The National Weather Service in Topeka has extended the

* Flood Warning for...
  Northern Anderson County in east central Kansas...
  Northern Coffey County in east central Kansas...
  Franklin County in east central Kansas...
  Lyon County in east central Kansas...
  Osage County in east central Kansas...
  Southeastern Wabaunsee County in east central Kansas...

* Until 1245 PM CDT Monday.

* At 643 AM CDT, local law enforcement reported flooding from 
  thunderstorms that occurred Sunday in the warned area. Several 
  roadways remain flooded.

Some locations that may experience flooding include...
  Emporia, Ottawa, Osage City, Carbondale, Wellsville, Overbrook, 
  Lyndon, Centropolis, Lebo, Burlingame, Americus, Pomona, Scranton, 
  Waverly, Richmond, Williamsburg, Quenemo, Melvern, Hartford and 
  Greeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3875 9634 3886 9595 3886 9563 3874 9550
      3872 9506 3836 9507 3829 9594 3834 9635

$$
524 
WGUS83 KTOP 171735
FLSTOP

Flood Statement
National Weather Service Topeka KS
1235 PM CDT Mon May 17 2021

KSC003-031-059-111-139-197-171745-
/O.CAN.KTOP.FA.W.0004.000000T0000Z-210517T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Coffey KS-Franklin KS-Lyon KS-Osage KS-Wabaunsee KS-
1235 PM CDT Mon May 17 2021

...FLOOD WARNING IS CANCELLED FOR NORTHERN ANDERSON, NORTHERN 
COFFEY, FRANKLIN, LYON, OSAGE AND SOUTHEASTERN WABAUNSEE COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 3875 9634 3886 9595 3886 9563 3874 9550
      3872 9506 3836 9507 3829 9594 3834 9635

$$

Teefey

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 11:25 PM CDT, 24 minutes earlier.

Area forecast discussion, May 16, 11:25 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1125 PM CDT Sun May 16 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 356 PM CDT Sun May 16 2021

Early this afternoon a mid-level perturbation was moving east across
the state of KS. An outflow boundary was draped across the
southwest counties and then extended east-southeast to EMP and
then east-northeast along I-35. Ascent ahead of the perturbation
combined with a weak cap and ascent along and north of the OFB was
enough lift for showers and thunderstorms to redevelop this
afternoon. Some of the storms that form along the outflow boundary
have produced brief funnels as pre-existing vertical vorticity
close to the surface along the boundary has been stretched
vertically producing the funnel clouds. The stronger cells should
diminish after sunset. Though we may keep scattered showers and a
few elevated thunderstorms as weak isentropic lift develops north
of the boundary. The thunderstorms that develop along the high
plains this evening will probably weaken as they move into central
KS. I cannot rule out some of the leftover showers moving across
the CWA Monday morning.

We may see a break in the rain Monday afternoon into Monday night.
However, a southern stream upper level trough will be lifting
northeast out of NM and across west TX on Tuesday. Rich gulf
moisture will advecting northward at 850mb and the resulting
anisotropic lift will cause rain and thunderstorms to redevelop
Tuesday afternoon, with periods of showers and thunderstorms
continuing into Thursday morning. Some of the rain may be heavy at
times across eastern KS on Wednesday as the H5 trough lifts
northeast across the state of KS.

Thursday afternoon through Friday night, we may see another break in
the rain and storms, though there could be isolated showers and
storms due the continue rich gulf moisture advection across the
Plains but a down stream upper ridge amplifying across the MS
River Valley will provide for enough large scale subsidence. An
amplified upper level trough will move east into the central
Rookies.

Saturday through Sunday, there may be a better chance for showers
and thunderstorms across the CWA as the upper trough fills and lifts
northeast across the northern high plains. The southwesterly mid
level flow will be stronger across eastern CO and western KS, so I
think our chances for severe thunderstorms across the CWA will be
low. However, due to all the rainfall we may see some more flooding
problems.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday)
Issued at 1125 PM CDT Sun May 16 2021

Not much change to the forecast. A handful of obs are starting to
show low stratus and BR along the NEB state line, but high clouds
are preventing a look to see how widespread it might be across
northern KS. Forecast soundings continue to show a good chance
for IFR conditions so will stay the course of the prev forecast.
Precip chances look to be to low to include in the forecast as the
shortwave trough axis continues to slowly work east. There may be
better chances late in the afternoon Monday and Monday evening.
But CAMs suggests this activity would be isolated so may only go
with a VCTS at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Wolters
Hazardous weather outlook, May 16, 9:19 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
919 PM CDT Sun May 16 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-180230-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
919 PM CDT Sun May 16 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

An isolated thunderstorm remains possible overnight. Areal
flooding and river flooding are expected to continue across east
central Kansas into Monday morning. Check the latest river
forecasts and never drive into flood waters, especially at night
when it is harder to see how deep the water is.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms will redevelop Monday
afternoon. The stronger storms may produce some small hail and
gusty winds, but widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed for the rest of tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 16, 6:54 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      8 ESE GRANDVIEW PLAZA   38.99N 96.66W
05/16/2021                   GEARY              KS   TRAINED SPOTTER

            MINOR FLOODING WITH CREEKS OUT OF THEIR
            BANKS. TIME ESTIMATED FROM MEMORY.

&&
Local storm report, May 16, 6:57 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       7 ESE GRANDVIEW PLAZA   38.99N 96.66W
05/16/2021  M4.30 INCH       GEARY              KS   TRAINED SPOTTER

&&
Local storm report, May 16, 7:15 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HEAVY RAIN       CONCORDIA               39.57N 97.67W
05/16/2021  M2.34 INCH       CLOUD              KS   TRAINED SPOTTER

            TOTAL RAINFALL INCLUDING THIS MORNING AND
            AFTERNOON. 0.85 INCH FELL PRIOR TO 8AM.
            AFTERNOON HAD 2+ INCH RAINFALL RATES.

&&

CP
Local storm report, May 16, 7:49 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLOOD            6 ENE WILLIAMSBURG      38.53N 95.38W
05/16/2021                   FRANKLIN           KS   LAW ENFORCEMENT

            CREEK OUT OF ITS BANKS AND FLOODING IDAHO
            ROAD.

&&
Local storm report, May 16, 9:44 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 WNW EMPORIA           38.41N 96.21W
05/16/2021  M5.10 INCH       LYON               KS   PUBLIC

            RELAYED BY KVOE RADIO.

0400 PM     HEAVY RAIN       1 NW EMPORIA            38.41N 96.20W
05/16/2021  M4.40 INCH       LYON               KS   BROADCAST MEDIA

            KVOE RADIO.

0638 PM     FLOOD            8 E AMERICUS            38.52N 96.12W
05/16/2021                   LYON               KS   LAW ENFORCEMENT

            SEVERAL RURAL ROADS CLOSED DUE TO FLOODING.

0800 AM     FLASH FLOOD      8 ESE GRANDVIEW PLAZA   38.99N 96.66W
05/16/2021                   GEARY              KS   TRAINED SPOTTER

            MINOR FLOODING WITH CREEKS OUT OF THEIR
            BANKS. TIME ESTIMATED FROM MEMORY.

0650 PM     HEAVY RAIN       7 ESE GRANDVIEW PLAZA   38.99N 96.66W
05/16/2021  M4.30 INCH       GEARY              KS   TRAINED SPOTTER

0711 PM     HEAVY RAIN       CONCORDIA               39.57N 97.67W
05/16/2021  M2.34 INCH       CLOUD              KS   TRAINED SPOTTER

            TOTAL RAINFALL INCLUDING THIS MORNING AND
            AFTERNOON. 0.85 INCH FELL PRIOR TO 8AM.
            AFTERNOON HAD 2+ INCH RAINFALL RATES.

&&
Local storm report, May 16, 10:21 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       6 SSE SAINT GEORGE      39.11N 96.39W
05/16/2021  M2.85 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT AS OF 3PM.

&&

DR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:45 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Osage4 hr
May 16, 8:01 PM CDTRiver Flood WarningTOPLyon40 hr
May 16, 8:01 PM CDTRiver Flood WarningTOPLyon31 hr
May 16, 8:01 PM CDTRiver Flood WarningTOPLyon41 hr
May 17, 6:40 AM CDTAreal Flood WarningTOPMorris6 hr
May 17, 12:45 PM CDTAreal Flood WarningTOPFranklin7 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.